Alert archive / Alabama / Flash Flood Warnings in 2005
Flash Flood Warning 37, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Jul 6, 2005, 6:00 PM CDT for Jefferson County, Shelby County, Alabama. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2005, 6:00 PM CDT (23:00 UTC)
- Expired
- Jul 6, 2005, 10:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
Counties Jefferson County, AL, Shelby County, AL
The radar
The Birmingham radar (KBMX), 44 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.0 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1118 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KBMX 062300
FFWBMX
ALC073-117-070300-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
600 PM CDT WED JUL 6 2005
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
JEFFERSON COUNTY IN CENTRAL ALABAMA
THIS INCLUDES THE CITIES OF...WARRIOR...TRUSSVILLE...MINOR...
HUEYTOWN...HOOVER...GARDENDALE...FULTONDALE...BIRMINGHAM...BESSEMER
SHELBY COUNTY IN CENTRAL ALABAMA
THIS INCLUDES THE CITIES OF...PELHAM...HELENA...COLUMBIANA...
ALABASTER
* UNTIL 1000 PM CDT
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
VANDIVER... SYLVAN SPRINGS...PINSON...MORRIS...LEEDS...KIMBERLY...
HOMEWOOD...GRAYSVILLE...CAHABA HEIGHTS AND BIRMINGHAM AIRPORT.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND. TURN AROUND--DONT DROWN
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3384 8687 3383 8680 3372 8657 3367 8654
3357 8656 3355 8650 3350 8647 3348 8642
3313 8652 3313 8689 3347 8724
$$
92/JSSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 2:50 PM CDT, 3 hours 10 minutes earlier.
Area forecast discussion, Jul 6, 2:50 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 250 PM CDT WED JUL 6 2005 .SHORT TERM...(LATE THIS AFTERNOON THROUGH SATURDAY) TORNADO AND HEAVY RAINFALL POTENTIAL FOR THE REST OF THIS AFTERNOON INTO TONIGHT ASSOCIATED FROM TROPICAL DEPRESSION CINDY ARE THE MAIN CONCERNS. FOR THE SHORT TERM...USED A BLEND OF MODEL DATA...BUT SLIGHTLY LEANED TOWARDS THE GFS MODEL...SINCE IT APPEARS TO HANDLE THE LOCATION... RAINFALL AMOUNTS...AND MOISTURE WITH CINDY BEST. BEYOND TONIGHT...THE NAM MODEL APPEARS TO BE TOO WET...WHILE THE GFS MODEL APPEARS TO BE DRY. AT 230 PM CDT...TROPICAL DEPRESSION CINDY WAS LOCATED OVER CLARKE AND WILCOX COUNTIES IN SOUTHWEST ALABAMA. THE DEPRESSION WAS MOVING NORTHEAST AROUND 15 MPH. RAIN WAS WIDESPREAD ACROSS CENTRAL ALABAMA WITH THE HEAVIEST RAIN OCCURRING SOUTH OF A TUSCALOOSA TO AUBURN LINE. DOPPLER RADAR INDICATED THAT TWO TO FOUR INCHES OF RAINFALL HAS OCCURRED TODAY BETWEEN DEMOPOLIS AND SELMA. BANDS OF THUNDERSTORMS WITH STRONG ROTATION EXTENDED SOUTHEAST OF A SELMA TO ROANOKE LINE. ISOLATED TORNADOES ARE POSSIBLE IN THESE BANDS. POSSIBLE TORNADO DAMAGE HAS BEEN REPORTED IN ELMORE COUNTY. ACROSS CENTRAL ALABAMA...SURFACE TEMPERATURES RANGED AT 230 PM CDT FROM AROUND 70 DEGREES IN RAIN-COOLED AIR WEST OF INTERSTATE 65 TO THE UPPER 80S NEAR EUFAULA. SURFACE DEWPOINTS RANGED FROM THE MID 60S WEST TO THE MID 70S SOUTHEAST OF INTERSTATE 85. THE AIR WAS VERY UNSTABLE SOUTHEAST OF A SELMA TO AUBURN LINE. FOR THE REST OF THIS AFTERNOON AND TONIGHT...CINDY...OR WHAT/S LEFT OF CINDY... WILL MOVE NORTHEAST AND REACH SELMA AROUND 6 PM CDT...THEN MOVE INTO GEORGIA BETWEEN HEFLIN AND LANETT AROUND MIDNIGHT. ISOLATED TORNADOES ARE POSSIBLE EAST OF A SELMA TO GADSDEN LINE...INCLUDING THE MONTGOMERY...TROY...AUBURN...AND ANNISTON AREAS...THROUGH 9 PM CDT. STRONG LOW LEVEL WINDS AND VERY UNSTABLE AIR EAST OF CINDY WILL ALLOW THE DEVELOPMENT OF ROTATING SHOWERS AND THUNDERSTORMS ACROSS EAST CENTRAL ALABAMA THROUGH EARLY EVENING BEFORE THE ATMOSPHERE COOLS AND WINDS WEAKEN AFTER SUNSET. TWO TORNADO WATCHES ARE IN EFFECT UNTIL 7 PM CDT FOR EAST CENTRAL ALABAMA UNTIL 7 PM CDT. HEAVY RAINFALL IS POSSIBLE TONIGHT ALONG AND JUST NORTH OF CINDY WHERE TWO TO FOUR INCHES ARE POSSIBLE. THE HEAVIEST RAIN WILL OCCUR THIS EVENING ROUGHLY ALONG A DEMOPOLIS TO CLANTON TO WEDOWEE LINE. CURRENT FLASH FLOOD WATCH IN EFFECT UNTIL 7 AM THURSDAY MORNING FOR AREAS GENERALLY SOUTH OF A LIVINGSTON TO WEDOWEE LINE HANDLES THIS WELL...AND DO NOT PLAN ON ADJUSTING IT. MOST OF THE RAIN SHOULD MOVE OUT OF ALABAMA AND INTO GEORGIA BY 3 AM CDT. A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT FOR NEARLY THE SAME AREAS COVERED BY THE FLASH FLOOD WATCH. SUSTAINED WINDS OF 10 TO 20 MPH WITH GUSTS UP TO 30 MPH ARE LIKELY ACROSS THESE AREAS TONIGHT AS CINDY MOVES ACROSS. THE WINDS WILL SLOWLY DIMINISH THROUGH THE NIGHT AS CINDY WEAKENS AND MOVES AWAY FROM THE AREA. THURSDAY THROUGH SATURDAY...GENERALLY EXPECT DRIER CONDITIONS AND LOWER RAIN CHANCES DURING THIS TIME FRAME. THE HIGHEST RAIN CHANCES... THUS HIGHEST MOISTURE AND BEST LIFT...WILL BE ACROSS AREAS SOUTH OF INTERSTATE 20. KEPT MAINLY AFTERNOON/EVENING RAIN CHANCES DURING THIS TIME FRAME...GENERALLY IN THE 20 (NORTHWEST) TO 50 (SOUTHEAST) PERCENT RANGE. HEAVY RAINFALL AND SEVERE WEATHER ARE NOT EXPECTED. AS FOR TEMPERATURES...TOOK A BLEND OF MODEL DATA. THINK THE NAM/MET MODEL NUMBERS LOOK A BIT MORE ON TRACK THAN THE GFS MODEL. .LONG TERM...(SUNDAY THROUGH WEDNESDAY) THE MAIN CONCERN IS THE POSSIBLE EFFECTS FROM TROPICAL STORM/HURRICANE DENNIS SUNDAY THROUGH TUESDAY. THE LATEST NHC GUIDANCE...SIMILAR TO THE GFS MODEL...HAS HURRICANE DENNIS APPROACHING CENTRAL ALABAMA AND MAKING LANDFALL NEAR PENSACOLA FLORIDA MONDAY MORNING AS A MAJOR CATEGORY THREE HURRICANE. FOR NOW... WITH MUCH UNCERTAINTY IN THE FORECAST TRACK OF DENNIS...WILL KEEP MID RANGE RAIN CHANCES SUNDAY THROUGH TUESDAY...WHICH ARE ABOVE MEX MODEL GUIDANCE AND CLIMATOLOGY. PLAN ON KEEPING GUSTY WINDS IN THE FORECAST SUNDAY THROUGH TUESDAY AS WELL. DENNIS MAY HAVE SIGNIFICANT HEAVY RAINFALL...WIND...AND POSSIBLE TORNADO IMPACTS TO CENTRAL ALABAMA SUNDAY THROUGH TUESDAY. STAY TUNED TO THE LATEST FORECASTS AND INFORMATION REGARDING THE TRACK OF DENNIS AND ITS POTENTIAL IMPACTS ON CENTRAL ALABAMA. && .SYNOPSIS...TROPICAL DEPRESSION CINDY WILL MOVE ACROSS CENTRAL ALABAMA THIS EVENING AND BRING HEAVY RAINFALL AND POSSIBLE TORNADOES TO THE FORECAST AREA TONIGHT. DRIER WEATHER CAN BE EXPECTED THURSDAY THROUGH SATURDAY. TROPICAL STORM/HURRICANE DENNIS WILL APPROACH THE AREA LATE THIS WEEKEND AND POSSIBLY AFFECT CENTRAL ALABAMA EARLY NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 69 82 67 90 / 100 50 30 20 ANNISTON 68 83 68 90 / 100 50 30 30 BIRMINGHAM 67 84 69 90 / 100 30 20 20 TUSCALOOSA 67 88 68 92 / 90 20 10 20 CALERA 67 86 69 90 / 100 40 20 20 AUBURN 72 86 70 89 / 90 50 30 30 MONTGOMERY 72 89 71 93 / 70 50 30 30 TROY 71 89 70 92 / 60 50 30 30 && .BMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH IN EFFECT UNTIL 7 AM THURSDAY MORNING SUMTER TO BIBB AND SHELBY TO RANDOLPH COUNTY AND POINTS SOUTH LAKE WIND ADVISORY IN EFFECT UNTIL 7 AM THURSDAY MORNING FOR THE SAME AREAS INCLUDED IN THE FLASH FLOOD WATCH EXCEPT FOR SHELBY/TALLADEGA/CLAY/RANDOLPH COUNTIES. && MBS/91
In the hours before
Local storm report, Jul 6, 4:21 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
421 PM CDT WED JUL 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLASH FLOOD SSE KENT 32.62N 85.95W
07/06/2005 ELMORE AL CO-OP OBSERVER
SIX INCHES OF WATER OVER AL HWY 229 NORTH OF TALLASSEE.
&&
KLSLocal storm report, Jul 6, 4:28 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
428 PM CDT WED JUL 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM TORNADO WOODLAND 33.37N 85.40W
07/06/2005 RANDOLPH AL EMERGENCY MNGR
ONE INJURY WAS REPORTED ON HIGHWAY 199 IN THE NORTHERN
PART OF MACON COUNTY BETWEEN COUNTY ROAD 37 AND COUNTY
ROAD 60. AUTO BODY SHOP WAS DESTROYED WITH PERSON BEING
THROWN OUT OF BUILDING. CONDITION OF PERSON INJURED HAS
NOT BEEN COMPLETLEY DETERMINED, BUT IT HAS BEEN
PRELIMINARLY REPORTED THAT THEY RECEIVED SOME ABRASIONS.
&&
JBWLocal storm report, Jul 6, 4:28 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR COUNTY LOCATION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
428 PM CDT WED JUL 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM TORNADO WOODLAND 33.37N 85.40W
07/06/2005 MACON AL EMERGENCY MNGR
ONE INJURY WAS REPORTED ON HIGHWAY 199 IN THE NORTHERN
PART OF MACON COUNTY BETWEEN COUNTY ROAD 37 AND
COUNTY ROAD 60 ASSOCIATED WITH A POSSIBLE TORNADO.
AUTO BODY SHOP WAS DESTROYED WITH PERSON BEING THROWN OUT
OF BUILDING. CONDITION OF PERSON INJURED HAS NOT BEEN
COMPLETELY DETERMINED, BUT IT HAS BEEN PRELIMINARY
REPORTED THAT THEY RECEIVED SOME ABRASIONS.
&&
JBWLocal storm report, Jul 6, 4:49 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
449 PM CDT WED JUL 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM HAIL 5 SW ASHLAND 33.22N 85.89W
07/06/2005 0.75 INCH CLAY AL EMERGENCY MNGR
PENNY SIZE HAIL WAS REPORTED ON COUNTY CLUB ROAD, HALFWAY
BETWEEN ASHLAND AND LINEVILLE.
&&
JBWLocal storm report, Jul 6, 4:59 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
459 PM CDT WED JUL 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM FLASH FLOOD DAVISTON 33.06N 85.64W
07/06/2005 TALLAPOOSA AL EMERGENCY MNGR
FLOODING WAS REPORTED ACROSS HIGHWAY 22,WATER COVERING
THE ROAD,NEAR DAVISTON.
&&
JBWLocal storm report, Jul 6, 5:48 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
548 PM CDT WED JUL 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TORNADO 5 N AUTAUGAVILLE 32.50N 86.66W
07/06/2005 AUTAUGA AL NWS STORM SURVEY
NWS STORM SURVEY CONFIRMED THAT AN F1 TORNADO TOUCHDOWN 5
MILES NORTH OF AUTAUGAVILLE ON COUNTY ROAD 13. PATH
LENGTH WAS ONE QUARTER OF A MILE, WITH WIDTH BEING 20 TO
30 YARDS.
&&
JBWThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 8:13 AM CDT | Flash Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 4 hr |
| Jul 6, 11:51 AM CDT | Flash Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 2 hr |
| Jul 6, 1:16 PM CDT | Tornado Warning | BMX | Autauga | 29 min |
| Jul 6, 1:27 PM CDT | Flash Flood Warning | BMX | Montgomery | 93 min |
| Jul 6, 1:38 PM CDT | Tornado Warning | BMX | Montgomery | 22 min |
| Jul 6, 1:51 PM CDT | Tornado Warning | BMX | Autauga, Elmore | 24 min |
| Jul 6, 1:54 PM CDT | Tornado Warning | BMX | Elmore, Macon | 36 min |
| Jul 6, 2:15 PM CDT | Tornado Warning | BMX | Coosa, Elmore | 30 min |
| Jul 6, 2:20 PM CDT | Tornado Warning | BMX | Autauga, Lowndes | 25 min |
| Jul 6, 2:23 PM CDT | Flash Flood Warning | BMX | Elmore | 2 hr |
| Jul 6, 2:24 PM CDT | Severe Thunderstorm Warning | BMX | Macon, Tallapoosa | 9 min |
| Jul 6, 2:30 PM CDT | Tornado Warning | BMX | Macon, Tallapoosa | 15 min |
| Jul 6, 2:30 PM CDT | Tornado Warning | BMX | Coosa, Elmore, Tallapoosa | 15 min |
| Jul 6, 2:44 PM CDT | Tornado Warning | BMX | Autauga, Lowndes, Montgomery | 21 min |
| Jul 6, 2:46 PM CDT | Tornado Warning | BMX | Tallapoosa | 29 min |
| Jul 6, 3:04 PM CDT | Tornado Warning | BMX | Autauga | 26 min |
| Jul 6, 3:13 PM CDT | Tornado Warning | BMX | Tallapoosa | 32 min |
| Jul 6, 3:14 PM CDT | Tornado Warning | BMX | Russell | 16 min |
| Jul 6, 3:15 PM CDT | Tornado Warning | BMX | Tallapoosa | 30 min |
| Jul 6, 3:22 PM CDT | Tornado Warning | BMX | Autauga, Chilton, Coosa, Elmore | 28 min |
| Jul 6, 3:26 PM CDT | Tornado Warning | BMX | Lee | 19 min |
| Jul 6, 3:34 PM CDT | Tornado Warning | BMX | Chambers | 26 min |
| Jul 6, 3:38 PM CDT | Tornado Warning | BMX | Russell | 22 min |
| Jul 6, 3:43 PM CDT | Tornado Warning | BMX | Lee | 27 min |
| Jul 6, 3:43 PM CDT | Tornado Warning | BMX | Clay, Tallapoosa | 23 min |
| Jul 6, 3:55 PM CDT | Tornado Warning | BMX | Chambers | 35 min |
| Jul 6, 4:05 PM CDT | Tornado Warning | BMX | Randolph | 40 min |
| Jul 6, 4:26 PM CDT | Flash Flood Warning | BMX | Chambers, Clay, Randolph, Tallapoosa | 4 hr |
| Jul 6, 4:43 PM CDT | Tornado Warning | BMX | Russell | 17 min |
| Jul 6, 4:52 PM CDT | Tornado Warning | BMX | Chilton | 23 min |
| Jul 6, 4:57 PM CDT | Tornado Warning | BMX | Tallapoosa | 33 min |
| Jul 6, 5:18 PM CDT | Tornado Warning | BMX | Autauga, Chilton | 27 min |
| Jul 6, 5:26 PM CDT | Tornado Warning | BMX | Russell | 33 min |
| Jul 6, 5:30 PM CDT | Tornado Warning | BMX | Coosa, Elmore | 30 min |
| Jul 6, 5:52 PM CDT | Tornado Warning | BMX | Lee | 29 min |
| Jul 6, 6:02 PM CDT | Tornado Warning | BMX | Coosa | 28 min |
| Jul 6, 6:26 PM CDT | Tornado Warning | BMX | Coosa, Elmore, Tallapoosa | 34 min |
| Jul 6, 6:44 PM CDT | Flash Flood Warning | BMX | Coosa, Talladega | 4 hr |
Nearby
Flash Flood Warnings in Alabama, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.